Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 167, NWS Springfield, MO

August 22, 2000Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 22, 2000, 6:02 PM CDT for Ozark County, Missouri. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 22, 2000, 6:02 PM CDT (23:02 UTC)
Expired
Aug 22, 2000, 6:45 PM CDT
In force
43 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ozark County, MO

The radar

The Springfield radar (KSGF), 121 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 6:15 PM CDTThunderstorm WindHardenville, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2000-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2000-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
536 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1907 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 222309
SVRSGF
MOC153-222345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
602 PM CDT TUE AUG 22 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN OZARK COUNTY IN SOUTHWEST MISSOURI

* UNTIL 645 PM CDT

* AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF BAKERSFIELD...OR IN THE VICINITY
  OF UDALL. THE THUNDERSTORM WAS MOVING SLOWLY NORTHWARD. THIS SEVERE
  THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND WINDS IN EXCESS\
  OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE OVER...
   VICINITY OF UDALL AND RURAL AREAS OF SOUTHEAST OZARK COUNTY.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING...AND VERY HEAVY RAIN ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS.
REMEMBER...LIGHTNING CAN STRIKE WELL AWAY FROM AREAS EXPERIENCING
HEAVY RAIN. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. IF BOATING...MOVE TO SAFE SHELTER NOW. DON'T BE
CAUGHT ON THE WATER IN A SEVERE THUNDERSTORM!

LAT...LON 3651 9237 3650 9214 3680 9212 3680 9237

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:25 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 22, 2:25 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 PM CDT TUE AUG 22 2000

SHORT TERM: CURRENT FCST ON TRACK W/ TEMPERATURES CLIMBING THRU THE
90S. DPTS A LITTLE HIGHER THAN EXPECTED...WITH 18Z SGF SNDG
INDICATING MIXED LAYER STILL RATHER MOIST. WILL CONTINUE TO MONITOR
HX VALUES...AND WILL COVER WITH A NOWCAST AS NEEDED. DESPITE LACK OF
LIFTING MECHANISM...MODIFICATION OF 18Z SNDG WILL BREAK CAP THIS
AFTN...YIELDING 3000 J/KG SBCAPE AND LI'S AROUND -7. EXPECT A FEW
PULSE STORMS TO DEVELOP THIS AFTERNOON...WITH THE MAIN THREAT BEING
HEAVY RAINFALL GIVEN STAGNANT FLOW. MAY HAVE TO INTRODUCE EVENING 20
POP...BUT WILL HOLD OFF UNTIL ISSUANCE TIME.

LONG TERM: STATIONARY FRONT STRETCHED ACROSS SRN IA/NE WILL REMAIN
AT BAY FOR MOST OF THE FORECAST PERIOD. COMBINATION OF LOW LEVEL
DRYING...STRONG SUBSIDENCE UNDER UPR RIDGE...AND PREFERRED SW FLOW
WILL BRING THE HOTTEST TEMPERATURES OF THE SEASON TO THE AREA ON
WEDNESDAY. GUIDANCE TEMPERATURES CONTINUE TO RUN MUCH TOO COOL...NOT
SURE IF AUTUMN REGRESSION EQUATIONS HAVE BEEN IMPLEMENTED AT THIS
POINT. FAVOR MESO-ETA 2M TEMPS...WHICH HAVE BEEN ON TARGET
THROUGHOUT THIS REGIME. WILL GO ABV GUIDANCE WITH UPPER 90S/LOWER
100S ACROSS THE BOARD. FYI...RECORDS FOR TOMORROW INCLUDE 99 IN SGF
AND 100 IN JLN...AND WILL WORD FCST ACCORDINGLY. DWPTS SHOULD MIX
INTO THE UPPER 50S/LOWER 60S...WHICH WOULD EXTINGUISH ANY NEED FOR A
HEAT ADVISORY.

NEXT CHC FOR PRECIPITATION OCCURS WED NIGHT INTO THURSDAY...
PRIMARILY ACROSS NERN PORTION OF THE CWA. MESO-ETA FEATURES A MESO
HIGH/LOW COUPLET ACROSS THE MISSISSIPPI VALLEY. THIS IS LIKELY THE
PRODUCT OF AN MCS THAT IS PROGGED TO DEVELOP ALONG ERN PERIPHERY OF
RETROGRADING UPR RIDGE...WHERE LLJ WILL IMPINGE ON WEAK SYNOPTIC
FRONT. MODELS HAVING A HARD TIME HANDLING TRANSITION OF STATIONARY
BOUNDARY...WHICH WILL LIKELY BE THE FOCUS FOR CONVECTION. AT THIS
TIME...FEEL THAT MID LVL CAP WILL KEEP BULK OF CONVECTION NORTH AND
EAST OF THE CWA...BUT WILL LEAVE IN MENTION OF CHC POP ACROSS NRN
AND ERN ZONES.

IN THE EXTENDED...AVN/MRF SOLUTION IN DECENT AGREEMENT WITH
RETROGRESSION OF UPR RIDGE INTO THE WRN US. THE REALITY OF THIS
SOLUTION WOULD PLAY HEAVILY INTO THE OUTCOME OF HURRICANE DEBBY...
AS WELL AS THE RE-ESTABLISHMENT OF A NW FLOW REGIME OVER THE CENTRAL
US. COULD BE A MUCH NEEDED WET PERIOD NEXT WEEK...BUT FCST WILL
REMAIN DRY WITH TEMPS ABV NORMAL THROUGH THE NEXT 5 DAYS.

CCF NUMBERS FOR COORDINATION ONLY.

FCSTID = 14
SGF   74  97  75  95 /  0  5   5  10
JLN   77 101  77  98 /  0  5   5  10
UNO   72  97  74  96 / 20  5  10  30
VIH   74  97  73  96 / 20  5  20  30

.SGF...
KS...NONE.
MO...NONE.

BOOKBINDER

In the hours before

Special weather statement, Aug 22, 1:00 PM CDT, 5 hours 2 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE AUG 22 2000

...HEAT INDICES APPROACHING 105 DEGREES...

UNDER ABUNDANT SUNSHINE...TEMPERATURES WILL SOAR INTO THE MIDDLE 90S
TO AROUND 100 DEGREES THIS AFTERNOON. WITH HUMIDITY LEVELS RELATIVELY
HIGH...AFTERNOON HEAT INDICES WILL APPROACH 105 DEGREES ONCE AGAIN.
THE OPPRESSIVE HEAT WILL BE MOST NOTICEABLE ACROSS SOUTHEAST KANSAS
AND FAR WESTERN MISSOURI...WHERE THE ACTUAL TEMPERATURE WILL BE
AROUND 100.

IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE TO THE SUN AND
STRENUOUS PHYSICAL ACTIVITY. BE SURE TO TAKE FREQUENT BREAKS...AND
DRINK PLENTY OF NON-ALCOHOLIC FLUIDS TO AVOID DEHYDRATION.

IN ADDITION TO THE HEAT...FIRE DANGER WILL REMAIN HIGH DUE TO THE
LACK OF RECENT RAINFALL ACROSS SOUTH CENTRAL AND SOUTHWEST
MISSOURI. PLEASE USE CAUTION IF DOING ANY OUTDOOR BURNING...
ESPECIALLY IN GRASSY AREAS.

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

...OUTLOOK FOR WEDNESDAY INTO FRIDAY...
RECORD BREAKING HEAT IS POSSIBLE ON WEDNESDAY...WITH HIGH
TEMPERATURES APPROACHING OR EXCEEDING 100 DEGREES IN MOST LOCATIONS.
SLIGHTLY DRIER AIR WILL KEEP HEAT INDICES BETWEEN 100 AND 105
DEGREES. HOWEVER...THOSE PLANNING TO BE OUTDOORS SHOULD CONTINUE TO
USE EXTREME CAUTION.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL MISSOURI ON
THURSDAY...AS A WEAK FRONTAL SYSTEM MOVES SOUTH ACROSS THE AREA.
HOWEVER...NO LARGE SCALE AREAS OF PRECIPITATION ARE EXPECTED.

BOOKBINDER/LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:10 PM CDTSevere Thunderstorm WarningSGFOzark50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.